Washington, 2014Debris Flows and Hail in Washington, July 23, 2014
July 23, 2014 · NWS OTX · 15 events in 9 counties and zones
A deep trough of low pressure dropped down the Washington Coastline then swung inland into the Inland Northwest during the afternoon of July 23rd. The wave took on a strong negative tilt and moved into a moist and very unstable air mass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 6
- Property damage
- $5.1 million
- Crop damage
- $28,000
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep trough of low pressure dropped down the Washington Coastline then swung inland into the Inland Northwest during the afternoon of July 23rd. The wave took on a strong negative tilt and moved into a moist and very unstable air mass. The outcome was a widespread severe weather event for Eastern Washington and Northern Idaho producing large hail, flash flooding, and widespread wind damage. Large hail and heavy rain were the initial threats early in the afternoon. Late in the afternoon, the threat shifted to damaging winds with hundreds of downed or snapped trees. The hardest hit areas were Northeastern Washington and Northern Idaho. Falling trees led to some injuries in Eastern Washington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 23, 9:56 AM PST, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 23, 9:56 AM PST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1056 AM PDT WED JUL 23 2014
.SYNOPSIS...
A strong storm system will move through the region today, bringing
the potential for thunderstorms and heavy rain. Cool and windy
weather is expected for Thursday. Temperatures will rebound by the
weekend and be accompanied by dry conditions. Hot weather will
return to the area on Sunday and early next week.
&&
.DISCUSSION...
Quick update for today: Main message is the threat for strong to
severe storms across the eastern third of WA and Nrn ID while
heavy rains brings a risk for flash flooding/mudslides over burn
scars in the Cascades. SPC has spread the slight risk into much of
eastern WA and Nrn ID and a watch is not out of the question.
Areas of Ern WA and Nrn ID are experiencing sunny skies at this
hour which is going to allow the environment to reach potential
instability parameters via the model guidance. A much tougher call
for central WA given the pronounced cloudiness. Thunder is still
likely but whether instability can incr enough to support severe
storms is not as promising.
Meanwhile, embedded vort maximums tracking ahead of the main front
is enhancing convection along and mainly west of the Cascade
Crest with very impressive rates of upwards of 0.50"/hour under
the strongest cores. One wave passing through southern Chelan
County at this hour and peeling off to the N/NW. Activity with
this cluster is not as intense as observed with cores upstream
with 1 hour amounts generally in the 0.05-0.15" range, but
isolated lightning strikes have been observed and the potential
for strengthening is there given the instability noted on forecast
soundings and how intense some of the convection was in Seattle's
area this morning. Things are likely to shift east over the
course of the next 1-3 hours as the upper-low comes east and
spreads the training moisture and rain into the East Slopes. Flash
flood watches in effect. /sb
&&
.AVIATION...
18Z TAFS: Low pressure off the coast will shift move inland over
the next 24 hours. Widespread rain...heavy at times will be near
KEAT with embedded lightning strikes. Stronger storms expected to
develop in the Basin and track east toward the WA/ID border arnd
00z bringing the potential for damaging winds, hail, and heavy
downpours. Gusty winds will follow in the wake of cold front
passage late afternoon and into the overnight periods. Lingering
showers over the northern mountains for Thursday but all TAF sites
dry out overnight. /sb
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 83 52 71 51 77 55 / 60 80 20 10 0 0
Coeur d'Alene 84 53 67 52 76 51 / 50 80 40 10 0 0
Pullman 84 49 69 46 76 44 / 40 70 10 0 0 0
Lewiston 90 58 78 57 84 56 / 40 60 10 0 0 0
Colville 81 51 71 51 80 50 / 60 80 50 10 0 0
Sandpoint 85 51 66 49 73 49 / 50 80 50 10 0 0
Kellogg 85 52 65 50 73 51 / 40 80 40 10 0 0
Moses Lake 83 56 75 57 84 57 / 60 40 10 0 0 0
Wenatchee 75 58 73 59 83 61 / 80 40 20 0 0 0
Omak 77 55 74 53 84 54 / 80 60 20 10 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch through this evening for East Slopes Northern
Cascades-Okanogan Valley-Wenatchee Area.
&&Hazardous weather outlook, Jul 23, 5:30 AM PST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
630 AM PDT WED JUL 23 2014
IDZ001>004-026-027-WAZ031>038-044-241330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WATERVILLE PLATEAU-
630 AM PDT WED JUL 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A THREAT OF STRONG TO ISOLATED SEVERE THUNDERSTORMS EXISTS
WEDNESDAY AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY PRODUCE
STRONG AND POTENTIALLY DAMAGING WINDS...HAIL AND HEAVY RAINFALL.
THE HIGHEST THREAT OF STORMS COMES BETWEEN 2 PM AND 10 PM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
WAZ041>043-241330-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
630 AM PDT WED JUL 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THE POTENTIAL FOR LOCALLY HEAVY RAINFALL ASSOCIATED WITH SHOWERS
AND THUNDERSTORMS WILL INCREASE NEAR THE NORTHERN CASCADES
WEDNESDAY. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE WENATCHEE
AREA...EAST SLOPES NORTHERN CASCADES...AND OKANOGAN VALLEY THROUGH
WEDNESDAY EVENING.
IN ADDITION A THREAT OF STRONG THUNDERSTORMS EXISTS WEDNESDAY
AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY PRODUCE STRONG
WINDS...SMALL HAIL. THE HIGHEST THREAT OF STORMS COMES BETWEEN
1 PM AND 9 PM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Event by event
7 thunderstorm wind, 5 hail, 3 debris flow. Local standard time, as filed.
Debris Flow, Okanogan
- When
- July 23, 12:00 PM PST to 12:30 PM PST
- Where
- Okanogan County, 4.18 mi SW of Carlton to 5.23 mi S of Carlton
- Cause
- Heavy Rain / Burn Area
- Reported by
- Fire Department/Rescue
- Coordinates
- 48.200, -120.171
Firefighters on the Carlton Complex reported a mud slide near the middle fork of Gold Creek.
Hail, Okanogan
- When
- July 23, 12:26 PM PST to 12:50 PM PST
- Where
- Okanogan County, 3.31 mi SW of Winthrop Arpt to 3.58 mi N of Winthrop
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.381, -120.192
A severe thunderstorm brought hail to the size of quarters along with very heavy rainfall. Spotters in the area reported up to eight tenths of rainfall with this storm. Winds of 40 to 55 mph also accompanied the storm. The storm moved directly over the Carlton Complex fire camp in Winthrop.
Debris Flow, Chelan
- When
- July 23, 1:20 PM PST to 1:40 PM PST
- Where
- Chelan County, 4.19 mi SSE of Ardenvoir to 0.45 mi NW of Wagnersburg
- Cause
- Heavy Rain / Burn Area
- Reported by
- Fire Department/Rescue
- Coordinates
- 47.676, -120.328
Mills Canyon Fire personnel reported several small debris flows up the Entiat River Canyon near the Mills Canyon burn scar.
Debris Flow, Chelan
- When
- July 23, 1:30 PM PST to 2:00 PM PST
- Where
- Chelan County, 3.13 mi SSE of Ardenvoir to 6.52 mi NE of Telma
- Cause
- Heavy Rain / Burn Area
- Reported by
- Fire Department/Rescue
- Coordinates
- 47.686, -120.355
Fire personnel on the Chiwaukum Complex reported several small debris flows along Entiat River Road near the Duncan burn scar.
Hail, Garfield
- When
- July 23, 1:45 PM PST to 2:05 PM PST
- Where
- Garfield County, 2.06 mi SW of Pomeroy to 2.92 mi N of Mayview
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 46.447, -117.607
Hail ranging from quarters to the size of golf balls fell across northern Garfield County impacting the communities of Pomeroy and Mayview. The hail dented three cars and broke sky lights in a metal building at Dye Seed Ranch. Hail also damaged some of the wheat crop.
Hail, Whitman
- When
- July 23, 2:05 PM PST to 2:40 PM PST
- Where
- Whitman County, 0.33 mi NNE of Wawawai to 1.45 mi SSW of Cove
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 46.635, -117.378
Hail ranging from quarters to the size of golf balls fell across southwestern Whitman County impacting the communities of Pullman and Palouse. Winds of 50 to 55 mph also accompanied the storm which blew a large water tank about 200 feet. Whitman County Commissioner relayed a report that there was heavy crop damage in the Colton and Pullman areas, but the extent was unknown.
Hail, Stevens
- When
- July 23, 2:15 PM PST to 3:20 PM PST
- Where
- Stevens County, 2.34 mi S of Kettle Falls to 4.1 mi WNW of Leadpoint
- Measured
- 2 in hail
- Property damage
- $14,000
- Reported by
- Public
- Coordinates
- 48.566, -118.051
Hail ranging between quarters and hen eggs fell across eastern reaches of Kettle Falls, WA. Seven vehicles were damaged at Pingston Creek Road and Highway 395. The vehicles were dented in spots and some windows were cracked. The hail also left dents on metal roofs of shop buildings with one resident stating that it was the worst storm he witnessed in 72 years. A resident two miles south southeast of Kettle Falls stated the hail destroyed the vinyl siding on the south and western portions of his home. The storm continued to produce severe hail as it tracked northeast toward the Canadian Border. Hail to the size of half dollars was reported by the public four miles east southeast of Northport, WA. Winds estimated around 50 mph also accompanied the storm leading to some tree damage eight miles southeast of Northport, WA.
Thunderstorm Wind, Garfield
- When
- July 23, 2:38 PM PST to 2:46 PM PST
- Where
- Garfield County, 3.15 mi SW of Alpowa to 6.29 mi NNE of Alpowa
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.395, -117.363
The Alpowa Summit observation platform located along Highway 12 at 1775 feet clocked sustained winds of 48 mph with gusts to 60 mph.
Hail, Whitman
- When
- July 23, 2:40 PM PST to 3:00 PM PST
- Where
- Whitman County, 2.91 mi SE of Bishop to 4 mi N of Colton
- Measured
- 1.25 in hail
- Crop damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 46.549, -117.239
Hail to the size of half dollars was reported four miles north of Colton.
Thunderstorm Wind, Spokane
- When
- July 23, 3:00 PM PST to 3:45 PM PST
- Where
- Spokane County, 3.99 mi SE of South Cheney to 3.45 mi WNW of Elk
- Measured
- 61 kt (70 mph) measured gust
- Injuries
- 4 direct, 0 indirect
- Property damage
- $4.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 47.433, -117.521
A wet microburst brought sustained winds of 35 to 50 mph with gusts 60 to 70 mph across Spokane County. The winds descended near Cheney and peaked while passing through Airway Heights, Northwestern Spokane, and Deer Park. Hundreds of Ponderosa Pines were snapped and downed from Northwestern Spokane to Deer Park. Downed trees led to widespread structural damage, blocked roads, power outages, and injuries. Significant damage was observed at the Riverside Village Mobile Home Park from trees falling on mobile homes prompting a search and rescue. One woman was trapped but was not injured. At least 40 mobile homes and cars in the park were severely damaged. Forty eight trees were knocked down at a resort on Lake Eloika. Trees fell on six RVs and the resort's oldest cabin forcing the owners to close their doors for a short period of time. One person was injured when a tree landed on his vehicle while driving along Lakeside Dr near Reflection Lake in Elk, WA. A tree branch flew through his windshield and drove him off the road severing his arm and impaling his hip. He eventually lost his arm in the accident. Three other people were injured near the Spokane Courthouse by falling tree branches. Over 30,000 people lost power during the event. Because of the extent of damage, some residents and businesses remained in the dark for up to four days. Downed power poles and lightning strikes sparked several new wildfires which quickly grew due to the strong winds. The winds completely damaged a airport hanger and caused between ten to twelve thousand dollars worth of damage to planes.
Thunderstorm Wind, Asotin
- When
- July 23, 3:15 PM PST to 4:00 PM PST
- Where
- Asotin County, 6.9 mi W of Clarkston Hgts to 5.85 mi W of Clarkston Hgts
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.432, -117.214
The Silcott Island observation platform located on an island in the Snake River clocked sustained winds near 35 mph with gusts between 59 and 72 mph.
Thunderstorm Wind, Stevens
- When
- July 23, 3:25 PM PST to 4:30 PM PST
- Where
- Stevens County, 7.14 mi S of Ford to 3.87 mi NNE of Onion Creek
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $80,000
- Reported by
- Trained Spotter
- Coordinates
- 47.817, -117.787
Numerous trees were knocked down across Stevens County with a majority of the damage occurring over southern portions of the county. Several trees were downed near Addy, WA causing some structural damage to homes. A CWOP located four miles northeast of Rice, WA clocked a wind gust of 61 mph.
Thunderstorm Wind, Ferry
- When
- July 23, 3:26 PM PST to 4:40 PM PST
- Where
- Ferry County, 11.99 mi S of Keller to 0.27 mi SSW of Danville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 47.910, -118.630
Thunderstorm winds blew down trees across several areas of Ferry County. Downed trees and power lines were reported in Keller, Inchelium, and Danville. A media picture from the county shows damage to a car port but the exact location is unknown.
Thunderstorm Wind, Pend Oreille
- When
- July 23, 3:36 PM PST to 4:53 PM PST
- Where
- Pend Oreille County, 5.38 mi W of Camden to 10.45 mi NNE of Metaline Falls Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $1.0 million
- Reported by
- Broadcast Media
- Coordinates
- 48.046, -117.346
A severe thunderstorm producing winds of 55 to 70 mph knocked down numerous trees across Pend Oreille County. The storms also brought periods of very heavy rainfall and small hail. The widespread tree damage led to power outages, blocked roads, and three injuries. The worst of the damage occurred in southern areas of the county near Diamond and Sacheen Lakes. There were two critical injuries at Diamond Lake. A tree fell on a boat as a family was attempting to dock the boat. The parents were critically injured but the two kids escaped without injury.
Thunderstorm Wind, Okanogan
- When
- July 23, 4:20 PM PST to 5:00 PM PST
- Where
- Okanogan County, 3.62 mi W of Aeneas to 2.85 mi W of Bolster
- Measured
- 64 kt (74 mph) measured gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 48.546, -119.059
Media relayed report that a resident between Molson and Chesaw measured 74 mph wind gust. Damage is unknown at this time.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Louisiana, July 23, 20141 death · $100,000 · 55 kt wind · 15 events
- Flash Flooding and Hail in Arkansas, July 23, 2014$1.7 million · 1 in hail · 66 events
- Hail and Damaging Winds in Idaho, July 23, 20143 injured · $2.2 million · 1.25 in hail · 9 events
- Flash Flood and Hail in Arkansas, July 23, 20141 injured · $315,000 · 1 in hail · 27 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 23, 2014$1.0 million · 50 kt wind · 4 events
- Flash Flood in New Mexico, July 23, 2014$200,000 · 1 event
- Hail and Damaging Winds in Missouri, July 23, 2014$132,000 · 61 kt wind · 6 events
- Damaging Winds in Vermont, July 23, 2014$120,000 · 65 kt wind · 4 events
- Lightning Strikes in Maryland, July 23, 2014$120,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 23, 2014$40,000 · 1 in hail · 21 events
- Lightning Strike in Maine, July 23, 2014$100,000 · 1 event
- Damaging Winds in Arkansas, July 23, 2014$45,000 · 61 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532268, 532164, 532269, 532270, 532166, 532167, 532267, 532279, 532281, 533104, 532280, 533406, 533407, 533404, 533408.